BlogHeaderNew_1120x494_2018

Acetaminophen: Too much is dangerous for your liver

March 20, 2018 | UCI Health
acetaminophen 264

Lots of people may know that acetaminophen is the primary pain-relief agent in many medications, and some may even be aware that taking too much is bad for your liver.

But overdoing it is all too easy, especially if you’re taking multiple medications to alleviate symptoms during cold and flu season. In fact, acetaminophen overdose is the leading cause of acute liver failure in the United States, according to the National Institutes of Health.

Damage can occur in just 24 hours

“Severe damage could occur if people take more than four grams of acetaminophen in 24 hours,” says Dr. Ke-Qin Hu, a leading liver disease specialist with UCI Health Liver and Pancreas Services.

“And that’s very conservative, because if taken with alcohol, even two grams can cause problems,” he adds.

An ingredient in hundreds of medications

As the most common drug ingredient in the United States, acetaminophen is found in more than 600 prescription and over-the-counter drugs. They range from Vicodin to Percocet, Midol to Tylenol, Sudafed and Nyquil, not to mention their generic or store-brand equivalents.

Overshooting 4 grams – or 4,000 mg – isn’t hard. One Tylenol extra strength pill contains 500 mg of acetaminophen. If an individual takes two pills up to four times a day, that’s 4,000 mg. Add a cold or cough medicine that includes acetaminophen and you can easily exceed the recommended daily limit.

About 1,600 U.S. cases of acute liver failure occur each year due to acetaminophen overuse. And some 500 people die each year from overdosing on the drug. Acetaminophen is the top reason people call poison control centers across the country.

Get help immediately

“If you believe you or someone you know has taken more acetaminophen than recommended, get medical advice or care as soon as possible,” Hu says. “If treatment with N-acetylcysteine is started early and followed up with supportive care, there’s a 66 percent chance of recovery.” 

Most people who overdose accidentally don’t realize how they got to that point. One study found that 40 percent of people who suffered acute liver failure because of an unintentional overdose had taken two or more products containing acetaminophen at the same time.

How to avoid acetaminophen overdose

Hu urges people to:

  • Read the “Drug Facts” information on over-the-counter medication and prescription labels, then follow directions.
  • Pay attention to:
    - How much acetaminophen is in a single dose
    - How many hours before you can take another dose
    - How many doses are safe in a single day
  • Don’t take more than directed, even if your pain or fever isn’t any better. Taking more puts you at risk for liver damage.
  • Don’t take more than one medicine at the same time that contains acetaminophen.
  • Don’t drink alcohol when taking medicines that contain acetaminophen.
  • If you think you’ve taken too much, call 9-1-1 or Poison Control at 1-800-222-1222 right away. If you wait until the symptoms of liver damage — nausea, vomiting, stomach pain, loss of appetite, paleness, sweating, fatigue — appear, it’s too late.

Long-term use may not be safe

People who regularly take medications containing acetaminophen should consult their physician.

“The effects of long-term use of acetaminophen have not been studied as much, and there are no guidelines yet,” Hu says.

“We don’t recommend that you take it for a long time on your own. If you feel you need to, you should talk to your doctor.”

Related Stories

Want monthly health tips emailed to you? Sign up here!

* indicates required

Post a Comment

Your email address will not be displayed.
*
 
Captcha

 
*